Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2020, 8:13 PM CDT for Bottineau County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2020, 8:13 PM CDT (01:13 UTC)
- Expired
- Jun 28, 2020, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Bottineau County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:15 PM CDT | HAIL 1 | 6 Ssw Maxbass, ND | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
696
WUUS53 KBIS 290113
SVRBIS
NDC009-290200-
/O.NEW.KBIS.SV.W.0089.200629T0113Z-200629T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
813 PM CDT Sun Jun 28 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Western Bottineau County in north central North Dakota...
* Until 900 PM CDT.
* At 813 PM CDT, a severe thunderstorm was located near Maxbass, or
12 miles east of Mohall, moving north at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Westhope and Antler around 835 PM CDT.
Other locations impacted by this severe thunderstorm include Eckman
and Landa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4863 10102 4863 10106 4854 10106 4854 10145
4872 10145 4872 10146 4900 10147 4900 10086
TIME...MOT...LOC 0113Z 199DEG 33KT 4875 10124
HAIL...1.25IN
WIND...60MPH
$$
EDWARDS3 follow-up statements
012
WWUS53 KBIS 290122
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
822 PM CDT Sun Jun 28 2020
NDC009-290200-
/O.CON.KBIS.SV.W.0089.000000T0000Z-200629T0200Z/
Bottineau ND-
822 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN BOTTINEAU COUNTY...
At 822 PM CDT, a severe thunderstorm was located near Maxbass, or 18
miles east of Mohall, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Westhope around 840 PM CDT.
Other locations impacted by this severe thunderstorm include Eckman
and Landa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4863 10102 4863 10106 4854 10106 4854 10145
4872 10145 4872 10146 4900 10147 4900 10086
TIME...MOT...LOC 0122Z 204DEG 32KT 4877 10110
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
EDWARDS624
WWUS53 KBIS 290138
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
838 PM CDT Sun Jun 28 2020
NDC009-290200-
/O.CON.KBIS.SV.W.0089.000000T0000Z-200629T0200Z/
Bottineau ND-
838 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN BOTTINEAU COUNTY...
At 838 PM CDT, a severe thunderstorm was located over Westhope, or 25
miles east of Mohall, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Westhope, Maxbass, Antler, Landa and Eckman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4863 10102 4863 10106 4854 10106 4854 10135
4900 10134 4900 10086
TIME...MOT...LOC 0138Z 207DEG 30KT 4889 10100
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS955
WWUS53 KBIS 290155
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
855 PM CDT Sun Jun 28 2020
NDC009-290205-
/O.EXP.KBIS.SV.W.0089.000000T0000Z-200629T0200Z/
Bottineau ND-
855 PM CDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOTTINEAU COUNTY WILL
EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
LAT...LON 4863 10102 4863 10106 4854 10106 4854 10135
4900 10134 4900 10086
TIME...MOT...LOC 0155Z 199DEG 33KT 4902 10093
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:13 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 28, 7:13 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Bismarck ND 713 PM CDT Sun Jun 28 2020 .UPDATE... Issued at 710 PM CDT Sun Jun 28 2020 Updated to mention the next wave of storms was into northwest South Dakota and pushing east-northeast toward Hettinger. UPDATE Issued at 700 PM CDT Sun Jun 28 2020 Severe weather including the tornado threat continues over the watch area. With that said, mesoscale convective parameters across the western two-thirds of Dunn County and western two-thirds of Stark County have significantly decreased. That well behind the stationary boundary. The action is actually east of those counties but close enough to hold them in the watch. Am hopeful we will be able to remove them over the next hour or two and provide a sense of relief to (drop the watch) to folks there. Another concern is flash flooding. Despite the D1-D2 drought designation, with rain rates of 1-2 inches per hour, even on dry ground, could lead to flooding, and smaller waterways need to be considered as well. Storms have been redeveloping on south and west flanks, slow moving, and to some extent training. All that leads to us keeping a close eye on those water issues. Take a look at the Bismarck Radar reflectivity product to see the well defined boundary just west of Bismarck, which will continue to be the focus for thunderstorm development. Little movement, more of a wiggle east and west, is expected with that boundary over the next 6 hours. && .SHORT TERM...(This evening through Monday night) Issued at 131 PM CDT Sun Jun 28 2020 Convection initiation and storm mode will be the main forecast issues this afternoon/evening, with likely the same question again on Monday. An upper low to our west will keep a chance of storms, some severe, through the short term period. It looks more and more like convection will ire along a frontal boundary that is currently situated from around Stanley south New Salem to west of Mobridge SD. Very unstable airmass is currently situated along and ahead of this boundary with ML Cape values in excess of 3500-4000 J/KG over much of central ND. With continued daytime heating and what appears to be a modest cap at best, think storms will begin to develop along this boundary around 3-5 PM this afternoon, probably in the north where CAP is weakest, and then building south along the front. Although very unstable, bulk shear is minimal, but with 20-25 knots of effective bulk shear along the boundary, some storms could be supercells, with very large hail. A tornado can not be ruled out given the potential for supercells and a favorable thermodynamic profile with low LCL heights and high LCL to LFC humidity. Helicity is not off the charts, but sufficient, if supercells can develop. There is still uncertainty with storm mode as initial movement would likely be nearly parallel to the boundary, and bulk shear decreases rapidly east of the boundary. Thus a mix of multicell clusters and supercells could develop with very large hail, as well as winds to 70 mph being the main threats. There will also be a risk of very heavy rain with any storms that do develop. Precipitable water is maximized over the north central with continued strong moisture transport along and east of the highway 83 corridor. The north central would probably be the area of most concern, but with best potential for training storms a little farther north into Canada. As you go south of the International border, the storm coverage gets spottier pretty quick. Also given our lack of rainfall, most area outside of any city limits would be able to handle a good amount of rainfall before runoff becomes a significant issue. As for thunderstorms moving into the southwest later this evening, the risk for strong to severe storms remains with strong winds being the main threat. Latest HREF does show some UH tracks approaching the west central and southwest but most are farther south into western South Dakota. Will certainly need to continue to monitor. The bulk shear environment over western ND is much stronger, but the instability is quite a bit weaker. Will see how things develop with convection in the high plains this afternoon. On Monday, the frontal boundary sets back up to our west as the closed upper low tracks from Idaho into western Montana. It looks like we could see another round of thunderstorms develop in an area of convergence along the boundary as it sits over western ND Late Monday afternoon into Tuesday evening with very unstable air once again to the east. A similar solution to Today might again play out with the best bulk shear along and west of the boundary, and a very unstable airmass with modest shear to the east. Any storm that do develop would again have the potential to develop quickly with a mix of linear segments and supercells possible once again. Convection will probably dissipate over central ND late Monday night, with strong capping holding over the James River Valley into the Turtle Mountains and points east. .LONG TERM...(Tuesday through Sunday) Issued at 131 PM CDT Sun Jun 28 2020 Near daily thunderstorm chances will continue through the long term portion of the forecast. On Tuesday, the upper low lifts from Montana into southern British Columbia, Canada, while additional energy rotates through the base of the upper low. This will push the quasi-stationary boundary that has been lingering over western and central ND, into the eastern portion of the state. Very unstable airmass will shift into the James to Red River Valley Tuesday afternoon, with meridional flow continuing over western and central ND. Showers and thunderstorms will remain a threat over the west, but the higher risk of severe storms will shift to along and east of the Highway 83 corridor. Potentially a little bit of a break from severe weather Wednesday and Thursday with some drier air pushing into the forecast area. However, we will remain within a broad area of southwest upper flow with diurnally driven showers and thunderstorms not out of the question either day. Daytime highs will be in the upper 70s to mid 80s Wednesday and warming into the 80s on Thursday. Potentially a little more upper level ridging on Friday and into next weekend. Thus warmer temperatures in the 80s and 90s would be in store with more isolated to scattered convection. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 710 PM CDT Sun Jun 28 2020 As of this writing a north-south oriented stationary boundary extended from just west of KMOT through just west of KBIS. It has been and will continue to be the focus for thunderstorm development through at least 29/0500Z. The boundary will move little, just a wiggle east and back west with storms moving generally north along it. The highest chances for storms is at KMOT and KBIS. The lowest chances are at KJMS and KXWA, then KDIK. Where there are storms they will have a high chance of being severe with large hail the main threat. MVFR to IFR ceilings are a possibility early Monday morning at all TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JPM SHORT TERM...TWH LONG TERM...TWH AVIATION...JPM
Hazardous weather outlook, Jun 28, 7:43 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 743 PM CDT Sun Jun 28 2020 NDZ001-002-009-017-031-032-040-043-300045- Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope- Bowman- 743 PM CDT Sun Jun 28 2020 /643 PM MDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are forecast the rest of this afternoon and tonight, some could be severe. The main hazards will be large hail around quarter size and damaging wind gusts around 60 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ023-025-036-037-046>048-050-051-300045- Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 743 PM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Isolated thunderstorms are forecast tonight, some could be severe. The main hazards will be large hail around quarter size and damaging wind gusts around 60 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ003>005-010>013-018>022-033>035-041-042-044-045-300045- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Hettinger- Grant-Adams-Sioux- 743 PM CDT Sun Jun 28 2020 /643 PM MDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Numerous severe thunderstorms are expected. The main hazards will be tornadoes, very large and destructive hail up to tennis ball size, and damaging wind gusts around 70 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. JP Martin
In the hours before
Local storm report, Jun 28, 6:59 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 WSW LORAINE 48.86N 101.59W
06/28/2020 E1.00 INCH RENVILLE ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 28, 7:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
721 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 6 E CENTER 47.12N 101.18W
06/28/2020 M1.00 INCH OLIVER ND PUBLIC
&&Local storm report, Jun 28, 7:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 5 SE CENTER 47.07N 101.22W
06/28/2020 E1.75 INCH OLIVER ND TRAINED SPOTTER
HAIL UP TO THE SIZE OF GOLF BALLS. MOST HAIL
WAS QUARTER SIZED OR SMALLER. VERY HEAVY
RAIN WITH 0.60 INCHES OF ACCUMULATION.
&&Local storm report, Jun 28, 7:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 6 WSW PRICE 47.07N 101.07W
06/28/2020 E2.00 INCH OLIVER ND PUBLIC
&&Local storm report, Jun 28, 8:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
811 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 5 ESE LANSFORD 48.60N 101.28W
06/28/2020 E1.00 INCH BOTTINEAU ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 28, 8:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 6 SW MAXBASS 48.65N 101.22W
06/28/2020 E1.00 INCH BOTTINEAU ND PUBLIC
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:04 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 56 min |
| Jun 28, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 59 min |
| Jun 28, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 66 min |
| Jun 28, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 38 min |
| Jun 28, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 60 min |
| Jun 28, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 55 min |
| Jun 28, 7:52 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 53 min |
| Jun 28, 8:37 PM CDT | Tornado Warning | BIS | Grant, Morton, Sioux | 23 min |
| Jun 28, 8:43 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 62 min |
| Jun 28, 9:11 PM CDT | Special Weather Statement | BIS | Bottineau | 34 min |
| Jun 28, 9:26 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 45 min |
| Jun 28, 9:53 PM CDT | Special Weather Statement | BIS | Burleigh | 37 min |
| Jun 28, 9:57 PM CDT | Special Weather Statement | BIS | Emmons | 48 min |
| Jun 28, 10:17 PM CDT | Special Weather Statement | BIS | Burleigh | 28 min |
| Jun 28, 10:34 PM CDT | Special Weather Statement | BIS | Emmons | 56 min |
| Jun 28, 11:28 PM CDT | Special Weather Statement | BIS | Kidder, Logan, McIntosh | 62 min |
| Jun 29, 1:25 AM CDT | Special Weather Statement | BIS | Dickey | 35 min |
| Jun 29, 4:39 AM CDT | Heat Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 10 more | 15 hr |
| Jun 29, 2:43 PM CDT | Flash Flood Watch | BIS | Adams, Billings, Bottineau, Burke, Burleigh, Divide and 14 more | 31 hr |
| Jun 29, 5:50 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 55 min |
| Jun 29, 6:13 PM CDT | Special Weather Statement | BIS | Dunn | 17 min |
| Jun 29, 6:24 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Jun 29, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.